Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 52, NWS Lincoln, IL

May 28, 2019DeWitt County, Piatt County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 28, 2019, 2:15 PM CDT for DeWitt County, Piatt County, Illinois. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 2:15 PM CDT (19:15 UTC)
Expired
May 28, 2019, 2:45 PM CDT
In force
30 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties DeWitt County, IL, Piatt County, IL

The radar

The Lincoln radar (KILX), 53 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 2:15 PM CDTHAIL 2.5De Land, ILRELAYED BY WAND-TV. TIME ESTIMATED.
May 28, 2:25 PM CDTHAIL 1.5Weldon, ILRELAYED BY WCIA-TV. TIME ESTIMATED.
May 28, 2:35 PM CDTTSTM WND GST 502 N De Land, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 12:01 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WUUS53 KILX 281915
SVRILX
ILC039-147-281945-
/O.NEW.KILX.SV.W.0052.190528T1915Z-190528T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
215 PM CDT Tue May 28 2019

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Piatt County in central Illinois...
  Southeastern De Witt County in central Illinois...

* Until 245 PM CDT.

* At 215 PM CDT, a severe thunderstorm was located near Weldon, or
  near Clinton, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Monticello, Mansfield, De Land, Weldon, White Heath, Lane, Clinton
  Lake Dam, Galesville and Lodge.

This includes the following highways...
 Interstate 72 between mile markers 164 and 172.
 Interstate 74 between mile markers 166 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4004 8874 4006 8875 4005 8891 4015 8892
      4023 8848 4003 8848
TIME...MOT...LOC 1915Z 263DEG 25KT 4011 8886 

HAIL...1.00IN
WIND...60MPH
 
$$

Auten
1 follow-up statement
862 
WWUS53 KILX 281932
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
232 PM CDT Tue May 28 2019

ILC039-147-281945-
/O.CON.KILX.SV.W.0052.000000T0000Z-190528T1945Z/
Piatt-De Witt-
232 PM CDT Tue May 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHERN PIATT AND EAST CENTRAL DE WITT COUNTIES...

At 232 PM CDT, a severe thunderstorm was located over De Land, or 8
miles northwest of Monticello, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Monticello, Mansfield, De Land, White Heath, Galesville and Lodge. 

This includes the following highways...
 Interstate 72 between mile markers 166 and 172.
 Interstate 74 between mile markers 166 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4008 8873 4018 8873 4023 8848 4003 8848
TIME...MOT...LOC 1932Z 262DEG 30KT 4013 8867 

HAIL...1.00IN
WIND...60MPH
 
$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:44 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 28, 12:44 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1244 PM CDT Tue May 28 2019

.UPDATE...
Issued at 1050 AM CDT Tue May 28 2019

Per 15Z observations and satellite imagery, frontal boundary is
analyzed from near Kirksville, MO through Bloomington, IL and to
near Rensselaer, IN. Dew points pooling into the upper 60s near
the boundary and temperatures already to around 80F are
contributing to moderate instability near the front, which is
expected to become increasingly strong through the day. Latest SPC
mesoanalysis page indicates that 1000-1500 J/kg MLCAPE is already
in place in the vicinity of the front. Meanwhile, convection is
ongoing over Iowa and northern Missouri, and this activity is
expected to ride east along the instability gradient. Radar and
lightning trends have shown recent intensification of convection
in northern Missouri, and hard to find much reason why this
wouldn't continue in the near term. Hi-res models/CAMs have a very
poor handle on ongoing activity resulting in lower confidence in
the evolution of convective details later today. Given ongoing
destabilization in the presence of 40 kt of deep layer shear, am
concerned that ongoing convection continues to grow upscale which
may result in an earlier than expected initial round of severe
thunderstorms. The evolution of this initial wave will have
impacts on later thunderstorms, but strong forcing expected later
today with the expectation for a strong low level jet setting up
over the region makes another round of severe storms likely this
evening. Strongly sheared environment expected this evening with
the warm front and any remnant outflow boundaries over the area do
pose a concern for tornados again later today, with the mesoscale
details still needing to be pinned down to hone in on the
greatest areas of concern.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 202 AM CDT Tue May 28 2019
Low pressure over the High Plains and stretching into the
Midwest this morning on the surface map. Deep upper low/trough
continues to dominate the CONUS at 500mb in the western half of
the CONUS. Subtropical high over the eastern Gulf Coast helping to
shape the continued southwesterly flow from the Baja peninsula up
into Central IL. Series of waves/pulses of energy spinning around
the western trough and ejecting into the region remain the primary
driver of the weather for the Midwest, at least through the week.
A pattern shift is taking shape in the forecast going into next
weekend. Even so, active weather will continue in the short term.

For today, again, that same frontal boundary has not cleared the
region. The boundary will help focus for short waves moving
through the region aloft. Already on radar, can see the boundary
lit up with precip from the MO/IA border into north central IL.
Expect that scattered activity to continue through the day. Models
have varying amounts of precip pre-00z, and some are suspiciously
sparse. However, given weak convergence along the front, the warm
airmass, PWs in the 1.50" range...and the general ascent over the
region anyway, see no reason not to start at least a mention of
pops after 18z. The more prominent wave and better dynamics seem
to hold off until the overnight hours, accompanied by the higher
QPF. With weak winds losing convergence in the mid levels on the
north side of the boundary, and stronger winds veering to the
south...could see a chance for some training of precip later this
evening, increasing the flash flood risk. Will go with the watch
for now, but bears mentioning that the location of the axis of the
highest QPF is a significant forecast issue. With the weak flow
from the north side, the cooler air north of the boundary is
convective dependent...cooler air from daytime
showers/thunderstorms are the opposing force to the stronger WAA
to the south. Not a lot of confidence in a more specific watch due
to frontal uncertainty.

In addition, much of Central IL is in a slight risk for severe
weather for today and tonight, mainly for the threat of winds as
stronger storms to the west make their way into the region.
However, given ample instability across the warm sector like
airmass, any organized storms will be moving into a favorable
environment into the evening. Added complication of a boundary
will only provide more focus and convergence/vorticity.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 202 AM CDT Tue May 28 2019
Showers and thunderstorms dominate the forecast through Thursday
night as the main upper low and western trough are slow to move
out as the flow over the CONUS slowly moderates. A lack of a
significant wave to act as a kicker more or less explains the
slower movement, allowing for periodic pulses of energy to enhance
the large scale ascent over the Midwest even mid transition. The
warm muggy airmass remains in place through the end of the week.
Even as the broader trough across the west expands and loses shape
at the end of the week, the ample warm air in the midlevels
guarantees the warm temperatures into the weekend. An upper wave
tries to dive into the Great Lakes over the weekend will also
shift to a more northwesterly flow aloft, breaking the pattern at
least temporarily over the Midwest. That being said, the pops
remain in the forecast off and on through the weekend...though
likely to be a bit more showery than currently projected, if the
forecast remains on trend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1240 PM CDT Tue May 28 2019

A frontal boundary is draped across the region, with PIA north of
the boundary at 17Z, while BMI/SPI/DEC/CMI are all south of the
boundary. Scattered showers have begun to develop early this
afternoon and anticipate coverage to continue to increase through
the afternoon. Coverage should remain scattered, so will start the
TAFs with just a VCTS, but cannot rule out storms on station this
afternoon. This evening, an additional round of thunderstorms is
likely, and should move across all the central Illinois terminals
as some point late this evening or overnight. Winds will be out of
the north/northeast north of the front, but will turn south to
southwest as the front lifts north today. Convection and outflow
boundaries may make for a messy wind field with low predictability
at times today and tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Wednesday
morning for ILZ027>031-036>038-040>042-047>051.

&&

UPDATE...Deubelbeiss
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Deubelbeiss
Hazardous weather outlook, May 28, 11:50 AM CDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1150 AM CDT Tue May 28 2019

ILZ027-036-040-041-047-049-050-291100-
Cass-Fulton-Knox-Mason-Morgan-Schuyler-Scott-
1150 AM CDT Tue May 28 2019

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered severe thunderstorms are possible this afternoon, with
more widespread severe thunderstorms moving in this evening.
Damaging winds, hail, and tornadoes are all possible. In addition,
heavy rain with the storms may result in flash flooding.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional thunderstorms are expected Wednesday afternoon through
Thursday evening, then again this weekend. However, the severe
weather potential is lower.

Major flooding will continue along the Illinois River through the
period, with steady rises. Moderate flooding will continue along
the La Moine River, and renewed flooding on the Spoon River is
expected to crest on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon into tonight. The
most likely time frame is between 1 pm to 4 pm, and 8 pm to
midnight.

ILZ028>031-037-038-291100-
Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
1150 AM CDT Tue May 28 2019

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered severe thunderstorms are possible this afternoon, with
more widespread severe thunderstorms moving late this evening.
Damaging winds are the primary concern, though hail and isolated
tornadoes are possible. In addition, heavy rain with the storms
may result in flash flooding.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional thunderstorms are expected Wednesday afternoon through
Thursday evening, then again this weekend. However, the severe
weather potential is lower.

Moderate flooding will continue along the Illinois River through
the period, with renewed rises cresting this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely from 2 pm to 5 pm and again after 10
pm.

ILZ042-048-051-291100-
Logan-Menard-Sangamon-
1150 AM CDT Tue May 28 2019

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scatterred severe thunderstorms are possible this afternoon, with
more widespread thunderstorms toward midnight. Some of the storms
may be severe after midnight. Damaging winds are the primary
concern, though isolated tornadoes and hail are also possible. In
addition, heavy rain with the storms may result in flash
flooding.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional thunderstorms are expected Wednesday afternoon through
Thursday evening, then again this weekend. However, the severe
weather potential is lower.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely from 2 pm to 5 pm and may be
required again around midnight.

ILZ043-044-052>054-061-291100-
Christian-De Witt-Macon-Moultrie-Piatt-Shelby-
1150 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few severe thunderstorms are possible later this afternoon,
with more widespread thunderstorms moving in after midnight. The
main threat with the severe storms will be damaging winds,
although isolated tornadoes and hail are also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional thunderstorms are expected Wednesday afternoon through
Thursday evening, then again this weekend. However, the severe
weather potential is lower.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon between 3
pm and 6 pm and possibly again after midnight.

ILZ045-046-055>057-062-063-291100-
Champaign-Clark-Coles-Cumberland-Douglas-Edgar-Vermilion-
1150 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of east central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered severe thunderstorms are possible later this afternoon,
with more widespread thunderstorms moving in after midnight. The
main threat with the severe storms will be damaging winds,
although isolated tornadoes and hail are also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional thunderstorms are expected Wednesday through Thursday
evening, then again this weekend. However, the severe weather
potential is lower.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon between 3
pm and 7 pm and possibly again after midnight.

ILZ066>068-071>073-291100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
1150 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will move into the area after midnight. A
few may contain strong winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional thunderstorms are expected Wednesday through Thursday
evening, then again this weekend. However, the severe weather
potential is low.

Minor flooding will continue along the Wabash River from Palestine
upstream into the weekend, but should subside on the Little
Wabash River on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 am.

Miller

In the hours before

Local storm report, May 28, 10:17 AM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1017 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       WNW TOULON              41.09N 89.86W
05/28/2019  M1.34 INCH       STARK              IL   COCORAHS

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:42 AM CDTFlash Flood WatchILXCass, Fulton, Knox, Logan, McLean, Marshall and 10 more27 hr
May 28, 2:13 PM CDTSevere Thunderstorm WarningILXCass, Mason, Schuyler32 min
May 28, 2:44 PM CDTSevere Thunderstorm WarningILXChampaign, Piatt51 min
May 28, 3:00 PM CDTSevere Thunderstorm WarningILXChampaign, McLean30 min
May 28, 3:23 PM CDTSevere Thunderstorm WarningILXChampaign37 min
May 28, 4:04 PM CDTSpecial Weather StatementILXVermilion26 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.